LUPUS UK
21,697 members17,195 posts

Proton Pump Inhibitors

Hi I just joined this site because I was looking up the connection between PPI's and Lupus. I took Omezprazole for 14 years, every doctor I saw automatically renewed the prescription from the list of my current medications. I lost a lot of weight and had IBS type stomach issues for about a year and decided to do some research on my own since the doctor wasn't able to find the cause. I read about the PPI's and that they should be used short term only and I decided to do an elimination. Within a very short time I was feeling much better, my appetite returned and my digestive problems all but disappeared. I don't understand how this did not occur to my doctor. However now I have developed the lupus type butterfly rash and some of the accompanying symptoms of that disease. I am wondering if it has been caused by taking the PPI for so long. My doctor has treated me for PolyMyalgia Rheumatica, which has similar symptoms, but I did not test positive for that this last time and still have the problems and the rash. Has anyone else experienced this? I find it very helpful to read all your comments and stories, it is good to have others' experiences to relate to. Thank You.

2 Replies
oldestnewest

There are no "positive tests" for PMR - it is a diagnosis made on the basis of symptoms and response to moderate dose of pred, clinical history and possibly raised blood markers (ESR and CRP) although for 20% of patients they don't apply. PMR is also not the illness - it is the name given to the symptoms of an underlying illness and there are quite a few different causes. Once all the others are discounted, only then should a doctor say "It must be PMR" - a vasculitis which causes generally rheumatic symptoms. As long as the patient is on an adequate dose of pred then the markers should not be raised.

Your doctor - I assume a rheumatologist? - should be looking a bit further. If it is a GP/PCP they should be referring you. You would be surprised how many doctors are totally unaware of the potential gastric (and other) effects of PPIs!

Reply

Thank you for your response PMRpro, what you say certainly makes sense. It would explain why am having these other symptoms . My doctor has not referred me to a rheumatologist but I will be asking for that when I see her next week. I appreciate your input, it has helped me to feel more hopeful of a proper diagnosis.

Reply

You may also like...